Shortness of Breath
I've been away for a while and toying with the idea of coming back to ask you all for some advice. I'm petrified of being a hypochondriac (because I know I can be one) and don't want to worry over every tiny symptom but there is one in particular that is bugging me.
I'm struggling with shortness of breath and have been for a couple of months. I can take a big full clean deep breath of air in whenever I want...but I just don't feel like I'm getting enough oxygen in. Even when I am rested I feel breathless, especially when I lay down which is bizarre. When I physically exert myself (which doesn't seem to take much at the minute) I get very breathless and feel a heavy pain in the centre/left (it's had to pin point) of my chest that spreads up to my bottom front teeth. It feels like a muscle is pulling under my tongue. It's not a stabbing pain in my chest, definitely not the worst pain in the world, but a heaviness...a pressure or pulling.
I read an article in a magazine by chance that mentioned some of my symptoms. The article was about angina, so being a hypochondriac I have instantly started to consider my heart. I have never had organ involvement with my SLE, just joints/skin etc.
Anyone experienced the same? Any advice? Is it "just another lupus thing?"
Don't be afraid of asking questions. It's a necessity. Lupus has no sympathy. Def call your pcp, and see which way they want to go. I went from "healthy" (little did I know...) to asthma to COPD in less than three years. In the meantime, my heart has been tested multiple times, multiple ways, and it's supposedly fine. In your case, it could be either, or maybe even CNS issues. It's tough to say without going to the doc. Do you have "spells", to where you can do most things one minute, and then the next, you're out of breath, and the undefined pain is there? Definitely don't wait. Write down your symptoms, and call the doc's office.
Lung/heart problems we never mess around with. It is better to go to the doctor for "nothing" then to wait to long and have this disease messing with your organs. Go in as soon as possible. Get it looked into. Let us know how it goes
I know deep down I should really get it checked out. Guess I was hoping in a way that loads of people would reply saying "ah thats just a lupus thing...happens to me all the time...doc said there's nothing wrong" etc etc then I could dismiss it, like the ridiculous itching after a shower and the lead-blanket fatigue.
I have to be honest, wanting to dismiss it is partly because of the costs involved...I'm now in New Zealand and have to pay for all healthcare, no nhs or medicare rebates over here! (what was I thinking?!) I've already got to make an appointment to get register with a doc, get re-prescriptions, get a rheumy referral...I'm supposed to be weaning off pred but I never stopped experiencing joint pain and now it's getting more frequent after just dropping a couple of mg's so don't know what to do...plus I've just come down with some throat/chest infection thing so need to get that sorted...It's all just mounted up and I want to hide away ignore it all.
I'm moving house on Saturday, constantly job seeking and only finding jobs that I can't do or could do but would wear me out entirely (ie: standing on my feet for 8 hours.)
Maybe my chest hurts because of stress!
I am sorry if this sounds harsh but YOU CANNOT IGNORE ANYTHING IN LUPUS!! I truly understand the situation involving your health care costs and coverage. But, your health may be at risk if you continue to ignore these symptoms. Especially given the fact that there are treatments for each symptom that you mentioned. Please do not push this aside or choose to ignore it because it may only worsen and it is possible that it can worsen to a state that could become life threatening!
With reference to your Prednisone tapering, what you describe is not unusual and many find that they have to stay on a maintenance dosage of Prednisone in order to keep symptoms at bay and/or to keep new ones from appearing. Tapering does not work for everyone. When it doesn't, doctors will often prescribe an immunosuppressant drug to take with the Prednisone so that the dosage can be lowered, but the symptoms still treated. Perhaps you can speak to your doctors about this combination!
But please do see a doctor about your symptoms as soon as you can.
Peace and Blessings
Thanks Saysusie, I didnt know about adding in an immunosuppressant..it's definitely something I'll mention.
I know I shouldn't be such an idiot with it all, just sometimes it gets very overwhelming and I feel like I'm not coping with the simplest of things. It's like I don't know where to start with getting it all sorted. My head is a mess!
Next week I WILL mention these symptoms to a doctor, as well as ask for a urine test.
Thank you for giving me the kick up the bum I need.